Iowa, 2007

Flooding in Iowa, August 24 to 28, 2007

August 24 to 28, 2007 · NWS DVN · 2 events in 2 counties and zones

Several rounds of heavy rains over the course of a week resulted in some river sites to not only reach their respective flood stage, but surpass the Major Flood stage level.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Several rounds of heavy rains over the course of a week resulted in some river sites to not only reach their respective flood stage, but surpass the Major Flood stage level.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 23, 7:50 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 23, 7:50 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
850 PM CDT THU AUG 23 2007

.UPDATE...VERY CONCISE UPDATE DUE TO BUSY AND DYNAMIC NATURE
WITH 23-01Z ANALYSIS TIERING PROCEDURE SUPPORTING HEAVIEST AND
STRONGEST STORMS TO REDEVELOP OVERNIGHT TO OUR SW NEAR MO/NE/IA AS
CURRENTLY HAPPENING AND MOVE ACROSS CENTRAL SECTIONS OF FORECAST
AREA...ROUGHLY CENTRAL 1/2. THE HEAVIEST RAINS AND STRONGEST STORMS
NEXT 6 TO 9 HOURS SUGGESTED ALONG AND BETWEEN HIGHWAY 30 AND HIGHWAY
34 CORRIDORS.

THIS IS AN EXCEPTIONALLY SIGNIFICANT HYDROLOGIC SITUATION WITH VERY
MOIST SOILS. EXPECT LARGE AREAS OF ADDITIONAL 1 TO 3 INCH AMOUNTS
WITH LOCALLY HIGHER AMOUNTS OF 4 OR MORE THAT WILL PRODUCE FLASH
FLOODING AND RIVER FLOODING. STRONGEST STORMS WILL STILL BE CAPABLE
OF STRONG WINDS OF 30 TO 50 MPH WITH ISOLATED DAMAGING WINDS OF 60
MPH POSSIBLE.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS
Hazardous weather outlook, Aug 23, 9:55 AM CST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1055 AM CDT THU AUG 23 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241600-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1055 AM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING ACROSS THE AREA...AS WELL AS A POTENTIAL FOR HEAVY RAIN
AND FLASH FLOODING. THUNDERSTORMS MOVING ACROSS CENTRAL IOWA INTO
THE AREA TODAY MAY BECOME MORE ORGANIZED...WITH A POTENTIAL FOR
THE STORMS TO BECOME SEVERE MAINLY EAST OF THE MISSISSIPPI BY
EARLY AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE WEST
AND MOVE INTO THE AREA LATER TODAY AND THROUGH THE OVERNIGHT HOURS
AS WELL. THE PRIMARY THREAT FROM ANY STORMS WILL BE FROM HEAVY
RAIN AND DAMAGING WINDS...WITH A SMALLER RISK FOR LARGE HAIL.

RISES TO FLOOD STAGE ARE OCCURRING ON ILLINOIS TRIBUTARY
RIVERS...PARTICULARLY ON THE ROCK RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY. PERIODS
OF THUNDERSTORMS WILL PERSIST ACROSS THE AREA...WITH OVERNIGHT
THUNDERSTORMS ENDING IN THE MORNING...THEN STORMS DEVELOPING AND
MOVING ACROSS AGAIN IN THE AFTERNOON AND EVENING HOURS. THE
PRIMARY RISKS FROM STORMS TOMORROW WILL BE FROM HEAVY RAIN AND
DAMAGING WINDS.

SEVERAL IOWA AND ILLINOIS TRIBUTARY RIVERS...AS WELL AS THE
MAINSTEM MISSISSIPPI RIVER...WILL APPROACH OR MAINTAIN RIVER
LEVELS ABOVE FLOOD STAGE BY THE END OF THE WEEK. THE AMOUNT OF
RISE WILL DEPEND VERY STRONGLY HOW MUCH RAIN FALLS OVER THE NEXT
COUPLE OF DAYS...AND WHERE IT FALLS. IN GENERAL...MINOR TO
MODERATE FLOODING IS EXPECTED ON SEVERAL TRIBUTARY RIVERS...WITH
MINOR FLOODING POSSIBLE ALONG THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT. IN
ADDITION...SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF RAINFALL
OVER 1 INCH AS WELL AS ANY FLOODING.

MAYES

In the hours before

Local storm report, Aug 23, 8:59 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
959 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HEAVY RAIN       PARK VIEW               41.69N 90.54W
08/23/2007  M1.83 INCH       SCOTT              IA   NWS EMPLOYEE

            RAINFALL TOTAL SINCE 7 AM. COCORAHS OBSERVER.

&&

14
Special weather statement, Aug 23, 9:00 PM CST, 3 hours 27 minutes before
ILZ034-035-240400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1000 PM CDT THU AUG 23 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 1100 PM CDT FOR THE FOLLOWING
COUNTIES...

IN ILLINOIS
     MCDONOUGH AND HANCOCK

INCLUDING THE FOLLOWING LOCATIONS
     ADAIR...ADRIAN...BARDOLPH...BLANDINSVILLE...BURNSIDE...
     BUSHNELL...CARTHAGE...COLCHESTER...COLMAR...COLUSA...DISCO...
     FANDON...FERRIS...GOOD HOPE...INDUSTRY...LA HARPE...MACOMB...NEW
     PHILADELPHIA...SCIOTA AND TENNESSEE

AT 956 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ALONG A LINE EXTENDING FROM BUSHNELL TO CARTHAGE...OR
ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF MACOMB TO
CARTHAGE...MOVING EAST AT 20 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS TO 40 MPH...
TORRENTIAL RAINFALL AND FREQUENT DANGEROUS LIGHTNING.

THESE HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHEASTERN IOWA.
Local storm report, Aug 23, 9:01 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1001 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             4 SW MC NABB            41.14N 89.26W
08/23/2007  M0.88 INCH       PUTNAM             IL   TRAINED SPOTTER

0707 PM     TSTM WND DMG     HEDRICK                 41.17N 92.31W
08/23/2007                   KEOKUK             IA   TRAINED SPOTTER

            GAZEBO DESTROYED ON RESIDENTS BACK DECK. NUMEROUS TREES
            DOWN IN YARDS AND ROADS IN TOWN. ESTIMATED 70 MPH WIND
            GUSTS.

0725 PM     HAIL             BATAVIA                 40.99N 92.17W
08/23/2007  U0.88 INCH       JEFFERSON          IA   EMERGENCY MNGR

0726 PM     TSTM WND GST     6 S FAIRFIELD           40.92N 91.97W
08/23/2007  M61.00 MPH       JEFFERSON          IA   AWOS

0730 PM     TSTM WND GST     5 N DOUDS/LEANDO        40.91N 92.08W
08/23/2007  E60.00 MPH       JEFFERSON          IA   TRAINED SPOTTER

            BRANCHES BREAKING FROM WIND GUSTS OVER 50 MPH.

0730 PM     HEAVY RAIN       2 NW KEWANEE            41.26N 89.96W
08/23/2007  M1.47 INCH       HENRY              IL   TRAINED SPOTTER

            RAINFALL TOTAL SINCE 2 PM.

0738 PM     HEAVY RAIN       6 S FAIRFIELD           40.93N 91.95W
08/23/2007  E60.00 INCH      JEFFERSON          IA   TRAINED SPOTTER

            STRAIGHT LINE WINDS AT 50 TO 60 MPH.

0755 PM     TSTM WND GST     BIRMINGHAM              40.88N 91.95W
08/23/2007  E60.00 MPH       VAN BUREN          IA   LAW ENFORCEMENT

            WIND PUSHED A TRUCK ACROSS A PARKING LOT

0757 PM     TSTM WND DMG     FAIRFIELD               41.01N 91.97W
08/23/2007                   JEFFERSON          IA   EMERGENCY MNGR

            POWER LINES AND TREE BRANCHES DOWN ACROSS CITY

0757 PM     HEAVY RAIN       FAIRFIELD               41.01N 91.97W
08/23/2007  E2.00 INCH       JEFFERSON          IA   EMERGENCY MNGR

            HEAVY RAIN HAS CAUSED FLOODING ON CITY STREETS

0800 PM     HEAVY RAIN       GALVA                   41.17N 90.04W
08/23/2007  M3.00 INCH       HENRY              IL   TRAINED SPOTTER

            RAINFALL SINCE 2 PM

0804 PM     TSTM WND GST     MOUNT PLEASANT          40.96N 91.55W
08/23/2007  M47.00 MPH       HENRY              IA   AMATEUR RADIO

0825 PM     TSTM WND GST     DANVILLE                40.86N 91.31W
08/23/2007  E45.00 MPH       DES MOINES         IA   AMATEUR RADIO

0830 PM     TSTM WND GST     BURLINGTON              40.81N 91.12W
08/23/2007  E60.00 MPH       DES MOINES         IA   LAW ENFORCEMENT

            WINDS GUSTING FROM 40 TO 60 MPH

0832 PM     TSTM WND GST     DANVILLE                40.86N 91.31W
08/23/2007  E55.00 MPH       DES MOINES         IA   FIRE DEPT/RESCUE

0837 PM     TSTM WND GST     3 ENE GEODE STATE PARK  40.83N 91.33W
08/23/2007  E55.00 MPH       DES MOINES         IA   LAW ENFORCEMENT

            NEAR HARMONY CHURCH BY GEODE

0842 PM     TSTM WND GST     DANVILLE                40.86N 91.31W
08/23/2007  E55.00 MPH       DES MOINES         IA   LAW ENFORCEMENT

            50 TO 55 MPH WIND GUSTS BETWEEN MIDDLETOWN AND DANVILLE
            ON OLD HIGHWAY 34.

0858 PM     HEAVY RAIN       4 E WHAT CHEER          41.41N 92.28W
08/23/2007  M2.32 INCH       KEOKUK             IA   TRAINED SPOTTER

            MEASURED AMOUNT SINCE MIDNIGHT.

0945 PM     HEAVY RAIN       PARK VIEW               41.69N 90.54W
08/23/2007  M1.83 INCH       SCOTT              IA   NWS EMPLOYEE

            RAINFALL TOTAL SINCE 7 AM. COCORAHS OBSERVER.

&&

14
Local storm report, Aug 23, 10:06 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1106 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND DMG     MOUNT PLEASANT          40.96N 91.55W
08/23/2007                   HENRY              IA   LAW ENFORCEMENT

            TREE BLOWN DOWN IN TOWN REQUIRING PUBLIC SERVICE CREW TO
            REMOVE IT.

0756 PM     TSTM WND DMG     2 WNW WAYLAND           41.16N 91.69W
08/23/2007                   HENRY              IA   LAW ENFORCEMENT

            TREE BLOWN DOWN ON MILL STREET IN COPPOCK IN EXTREME
            NORTHWEST HENRY COUNTY.

&&

14
Local storm report, Aug 23, 10:16 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1116 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     7 N MOUNT PLEASANT      41.06N 91.55W
08/23/2007                   HENRY              IA   LAW ENFORCEMENT

            TWO STOP SIGNS DISAPPEARED NEAR THE INTERSECTION OF 170TH
            STREET AND HIGHWAY 218.

&&

14
Local storm report, Aug 24, 12:18 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
118 AM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      6 S FAIRFIELD           40.92N 91.97W
08/24/2007                   JEFFERSON          IA   LAW ENFORCEMENT

            WATER ACROSS HIGHWAY 1. IT IS PARTIALLY BLOCKED BUT NOT
            CLOSED.

0100 AM     FLASH FLOOD      FAIRFIELD               41.01N 91.97W
08/24/2007                   JEFFERSON          IA   LAW ENFORCEMENT

            HIGHWAY 1 SUTH OF TOWN HAS WATER ACROSS THE ROAD. ROAD
            PARTIALLY BLOCKED OFF BUT NOT CLOSED.

&&

LE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Henry

When
August 24, 12:27 AM CST to August 28, 9:34 AM CST
Where
Henry County, Oakland Mills
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.930, -91.620

The river level at Oakland Mills went into flood during this period. It crested at 21.18 feet on the evening of the 25th.

Flood, Van Buren

When
August 24, 3:09 AM CST to August 25, 6:50 AM CST
Where
Van Buren County, Keosauqua
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.730, -91.950

The Des Moines River level at Keosauqua went into flood during this period. It crested at 27.40 feet on the morning of the 24th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58614, 58615.